Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 165, NWS St. Louis, MO

June 30, 2014Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 30, 2014, 9:06 PM CDT for Knox County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2014, 9:06 PM CDT (02:06 UTC)
Expired
Jun 30, 2014, 9:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 199 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:29 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KLSX 010206
SVRLSX
MOC103-010245-
/O.NEW.KLSX.SV.W.0165.140701T0206Z-140701T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 945 PM CDT

* AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF BRASHEAR...AND MOVING EAST AT 75 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...LAW ENFORCEMENT.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...GREENSBURG...KNOX CITY...COLONY AND BARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4031 9195 4030 9195 4008 9195 4014 9235
      4030 9235 4031 9234
TIME...MOT...LOC 0206Z 269DEG 66KT 4024 9227

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH

$$

TILLY
2 follow-up statements
509 
WWUS53 KLSX 010224
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT MON JUN 30 2014

MOC103-010245-
/O.CON.KLSX.SV.W.0165.000000T0000Z-140701T0245Z/
KNOX MO-
924 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN KNOX
COUNTY UNTIL 945 PM CDT...

AT 923 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLONY...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4013 9229 4030 9228 4031 9195 4008 9195
TIME...MOT...LOC 0224Z 269DEG 36KT 4024 9200

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

TILLY
100 
WWUS53 KLSX 010238
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
938 PM CDT MON JUN 30 2014

MOC103-010248-
/O.EXP.KLSX.SV.W.0165.000000T0000Z-140701T0245Z/
KNOX MO-
938 PM CDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY WILL
EXPIRE AT 945 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 100 AM.

LAT...LON 4013 9229 4030 9228 4031 9195 4008 9195
TIME...MOT...LOC 0238Z 269DEG 40KT 4023 9182

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:09 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 7:09 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT Mon Jun 30 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 318 PM CDT Mon Jun 30 2014

Some places reaching heat indices of 100-105 this afternoon due to
warm temperatures around 90 degrees and very high surface dew points
in the middle to upper 70s.  The heat advisory will continue in
effect for the St Louis metro area into the early evening hours.
With a capped atmosphere and little if any forcing, not getting the
typical diurnal isolated to scattered showers/storms this afternoon
across our forecast area.  Convection is expected to continue to
develop across IA and northwest MO and eventually shift
southeastward into northeast MO and west central IL early this
evening as a shortwave and cold front along with outflow boundaries
ahead of the front approach and help to break the cap and provide a
surface focus for convection.  Due to the extreme instability along
with sufficient low-mid level wind shear, damaging winds along with
large hail and isolated tornadoes are possible with these storms
this evening across northeast MO and west central IL.  Went with a
compromise between the faster NCEP 4 km WRF and the slower HRRR
model for the precipitation forecast.  A broken line of convection
is expected to drop southeastward through northeast MO and west
central IL early this evening.  This line of convection should
gradually weaken later this evening and into the overnight hours as
it moves into central MO and southwest IL, although maybe not as
fast as the HRRR model depicts.  Slightly cooler low temperatures
are expected tonight compared to last night across northeast MO and
west central IL behind the southeastward moving cold front.

GKS

.LONG TERM:  (Tuesday through Next Monday)
Issued at 318 PM CDT Mon Jun 30 2014

(Tuesday)

Cooler day is in store for Tuesday as initial cold front should clear the
southern extent of the CWA by Tuesday morning. Drier air with dewpoints
filtering down into the 60s is also expected. Chances of showers and storms
are forecast to be confined to southeastern Missouri where a shortwave
will round the base of an amplifying longwave trough and interact with sagging
frontal boundary/baroclinic zone. Rest of forecast area is expected to remain
dry with highs about 3-7F cooler than today but it will feel quite a bit
better than today due to dewpoints also lowering.

Secondary cold front should slip by the area overnight Tuesday night and
is expected to pass through dry. Main impact this frontal boundary will
bring is that it will usher in the start of some unseasonably cool and dry
weather.

(Wednesday - Friday)

The Wednesday through Friday time period will be characterized by much
cooler than normal temperatures accompanied by unseasonably low dewpoints.
Look for temperatures to be some 10 to near 15 degrees below normal day
and night. This results in highs in the 70s with lows in the 50s...not too
unlike what was observed early in July of last year. Lows on Thursday
morning...and to a lesser degree Friday morning...may even approach record
minimums for the date. All in all...a beautiful and pleasant 4th of July
looks to be in store for the bi-state region.

(Saturday - Monday)

Surface ridge and associated anticyclone will slowly move off to the east
with upper-level heights also on the rise. This will result in a
moderation in temperatures as well as a climb in dewpoints/humidity levels.
The process will be slow and gradual however leading to comfortable levels
of temps/humidities thanks to persistent dry/cool low-level flow around
Great Lakes. More typical summertime temperatures and dewpoints look to
hold off until Monday.

Next chance of precipitation in the form of showers and thunderstorms will
be Saturday night through Sunday as a shortwave travels around the periphery
of upper-level high across the desert southwest.

Gosselin

&&

.AVIATION:  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 653 PM CDT Mon Jun 30 2014

Warm moist unstable continues over much of Missouri early this
evening over region. Small area of scattered strong to severe
thunderstorms over north central Missouri will move into the
Quincy area after 0300 UTC. Second band of scattered thunderstorms
extend over northwest Missouri is associated with the first of two
cold fronts. The southern end of the second band of thunderstorms
will move through the Qunicy after 0400 UTC. Strong inversion
noted on Topeka KS sounding at 1800 UTC is showing itself as
convection has problems developing further southwest of St. Joseph
Missouri. Will continue with VCTS for COU and STL for later this
evening.

Specifics for KSTL: Winds of 15 kts with gusts of 25 kts will
continue into early evening hours and then weaken to 12-15 kts
after 0200 UTC. Expecting VCTS for STL after 0500 UTC. Local wind
gusts of 30 kts possible in thunderstorms. First of two cold
frontal boundaries expected to move across STL after 0800 UTC with
second frontal boundary moving through after 2000 UTC.

RP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     73  87  66  78 /  40  10  10  10
Quincy          67  83  60  71 /  60  10  10  10
Columbia        71  83  60  75 /  40  10   5   5
Jefferson City  72  84  62  76 /  50  20  10   5
Salem           73  86  65  79 /  30  20  20  10
Farmington      72  86  64  80 /  30  30  20   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 8 PM CDT this evening FOR St. Charles MO-St.
     Louis City MO-St. Louis MO.

IL...HEAT ADVISORY until 8 PM CDT this evening FOR Madison IL-St.
     Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 30, 8:01 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CDT MON JUN 30 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
801 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...PRIMARILY THROUGH LATE THIS
EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL WILL BE
THE PRIMARY SEVERE WEATHER THREATS. A FEW TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY FOR PORTIONS OF
SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS RETURN FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...PRIMARILY FOR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. SPOTTERS ARE REQUESTED TO
REPORT ANY OBSERVED SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:22 PM CDTSevere Thunderstorm WarningLSXLewis24 min
Jun 30, 10:35 PM CDTRiver Flood WarningLSXJefferson, Saint Louis17 days
Jul 1, 3:27 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.